Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 13, NWS Seattle, WA

October 19, 2024San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 19, 2024, 3:00 PM PDT for San Juan County, Washington. It took effect at Oct 20, 2024, 5:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2024, 3:00 PM PDT (22:00 UTC)
In effect from
Oct 20, 2024, 5:00 AM PDT
Expired
Oct 20, 2024, 4:00 PM PDT
In force
11 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2024-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2024-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS76 KSEW 192200
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
300 PM PDT Sat Oct 19 2024

WAZ516-201200-
/O.NEW.KSEW.WI.Y.0013.241020T1200Z-241020T2100Z/
North Coast-
Including the cities of Ozette, Queets, Clearwater, La Push,
Beaver, Neah Bay, and Forks
300 PM PDT Sat Oct 19 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 2 PM PDT SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...North Coast.

* WHEN...From 5 AM to 2 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds will be strongest along the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-201200-
/O.NEW.KSEW.WI.Y.0013.241020T1600Z-241020T2300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Port Townsend, Friday Harbor,
Sedro-Woolley, Mount Vernon, Burlington, Anacortes, and
Bellingham
300 PM PDT Sat Oct 19 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT SUNDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph expected.

* WHERE...Admiralty Inlet Area, San Juan County, Western Skagit 
  County, and Western Whatcom County.

* WHEN...From 9 AM to 4 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds will be strongest along the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

JD
2 follow-up statements
495 
WWUS76 KSEW 200946
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
246 AM PDT Sun Oct 20 2024

WAZ516-202100-
/O.CON.KSEW.WI.Y.0013.241020T1200Z-241020T2100Z/
North Coast-
Including the cities of Clearwater, La Push, Neah Bay, Beaver,
Ozette, Queets, and Forks
246 AM PDT Sun Oct 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...North Coast.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-202100-
/O.CON.KSEW.WI.Y.0013.241020T1600Z-241020T2300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Mount Vernon, Bellingham, Port Townsend,
Sedro-Woolley, Burlington, Friday Harbor, and Anacortes
246 AM PDT Sun Oct 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 PM 
PDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Admiralty Inlet Area, San Juan County, Western Skagit 
  County, and Western Whatcom County.

* WHEN...From 9 AM this morning to 4 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

HPR
686 
WWUS76 KSEW 201821
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1121 AM PDT Sun Oct 20 2024

WAZ001-503-506-510-202300-
/O.CON.KSEW.WI.Y.0013.000000T0000Z-241020T2300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Mount Vernon, Burlington,
Sedro-Woolley, Port Townsend, Bellingham, and Anacortes
1121 AM PDT Sun Oct 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected.

* WHERE...Admiralty Inlet Area, San Juan County, Western Skagit 
  County, and Western Whatcom County.

* WHEN...Until 4 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds will be strongest along the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

WAZ516-202100-
/O.CON.KSEW.WI.Y.0013.000000T0000Z-241020T2100Z/
North Coast-
Including the cities of Beaver, Ozette, La Push, Clearwater,
Forks, Queets, and Neah Bay
1121 AM PDT Sun Oct 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...North Coast.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds will be strongest along the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

JD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 19, 9:35 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Oct 19, 9:35 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
935 AM PDT Sat Oct 19 2024

.UPDATE...Widespread rain continues along the Olympic Peninsula
and into the North Cascades as an atmospheric river impacts
Western Washington into BC. Rain will continue, predominantly for
these areas through this afternoon. In addition, southerly winds
remain elevated, with gusts ranging 30 to 50 MPH Everett
northward and along the north coast. HREF continues to highlight
these areas for higher probabilities (70% or greater) of gusts
over 40 MPH through early afternoon. For this reason, the Wind
Advisory has been extended through 200 PM. Winds will the slowly
subside, but remain breezy into this evening.

&&

.SYNOPSIS...An atmospheric river will continue to bring moderate
to heavy rainfall and gusty winds to the region into the weekend.
High pressure will resume early next week, providing drier
conditions and relief from the wet conditions for at least a few
days. More rain likely to return late next week.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Widespread moderate to heavy
rain remains across portions of the region this morning as the
first significant atmospheric river event of the season is
underway. This will bring heavier rain and gusty winds to much of
the area, especially the northern coast and the northern portions
of the interior. Expect winds to peak and gradually ease this
morning, with the wind advisory in effect through early this
morning for these favored locations. Rainfall totals will be
highest across the Olympics and North Cascades (generally 3-5
inches, with locally higher amounts possible). Meanwhile, expect
1-4" over portions of the northern interior, but closer to 0.50-1"
for much of the Seattle area southward through Lewis County. While
river flooding is not expected, some urban/small stream issues
could arise with prolonged periods of steady rainfall.

Steady rainfall comes to an end Sunday night as this band of
moisture shifts to our south. The air mass will be cool and
showery on Monday with a trough. Expect lows in the 40s and highs
in the 50s. Snow levels will drop to around 4,000 ft with light
snow over the higher mountain peaks and passes.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Broad high pressure brings a
period of drier weather as we move through next week. Temperatures
remain on the cool-side with highs in the 50s and lows in the 30s
and 40s. Some areas in the South Sound could see areas of frost in
the morning Wednesday and Thursday. Another frontal system is
likely to aim additional moisture at the region late in the week,
bringing an end to the drier conditions.

&&

.AVIATION...A surface cold front is currently sitting just offshore,
with strong westerly flow aloft ahead of an incoming trough. Rain
continues today, primarily over the northwest portions of the area,
with off-and-on showers elsewhere. Ceilings are largely MVFR, with
VFR conditions to the southeast of the Seattle metro. IFR conditions
prevail along the coast, with occasional visibility limitations (2-5
SM). Ceilings should briefly lift to VFR low-end VFR in the Seattle
metro this afternoon, with MVFR conditions remaining through the
north interior, and IFR conditions remaining along the coast for
most of the TAF period as the front remains stalled just to the
northwest of the region. Gusty winds from the southwest remain with
winds 10 to 15 kt with gusts up to 25 kt. For BLI and CLM, winds 15
to 25 kt with gusts 35 to 40 kt. Winds will slowly ease tonight down
to 5 to 10 kt area-wide tonight.

KSEA...MVFR ceilings continue this morning, and may briefly lift to
VFR as early as 21Z Saturday. Off and on showers today, especially
to the northwest of the terminal. Ceilings should return to MVFR
this evening through the overnight hours. Winds SW 10 to 15 kt with
gusts up to 25 kt today, decreasing to 5 to 10 kt tonight.

LH

&&

.MARINE...A warm front continues to produce widespread rain
showers and gusty winds across most waterways this morning. Small
Craft Advisory winds prevail across all the area waters this
morning, with the strongest winds across the Northern Inland
Waters, through Admiralty Inlet and the northern portions of the
Puget Sound and Hood Canal. Winds will ease this afternoon, with
the advisories for the inland waters going through this afternoon.
Winds will pick up again across the area on Sunday as a cold
front sweeps across the area. A push of westerlies down the Strait
of Juan de Fuca will pick up following the frontal passage Sunday
afternoon. High pressure will build into early next week,
allowing winds to ease for more tranquil conditions.

Seas 10 to 13 ft will continue through tonight, for which a Small
Craft Advisory remains in effect for the coastal waters, West
Strait, and Grays Harbor Bar through early tonight. Seas will
subside Sunday through the beginning of the week, down to 3 to 5 ft
by Tuesday and remain like so through the week.

LH

&&

.HYDROLOGY...The first atmospheric river of the fall season is on
track to bring periods of moderate to heavy rainfall to western
Washington. This will bring sharp rises on area rivers with the
heaviest rainfall focused over the northern coast, Olympic
Peninsula, and North Cascades. Rainfall amounts in these areas
could reach 4 to 6 inches, while the remainder of the Cascades
will see around 2 to 4 inches of rain through the weekend. Despite
the significant incoming rainfall, forecast models continue to
keep river flows below action stage and below minor flood
thresholds throughout the weekend. However, river forecast models
often struggle with the first event of the wet season in terms of
balancing runoff and river flow losses going overbank, so
conditions will continue to be closely monitored.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 2 PM PDT this afternoon for Admiralty Inlet
     Area-Everett and Vicinity-North Coast-San Juan County-
     Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory until 8 PM PDT this evening for Central
     U.S. Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-Grays Harbor Bar-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 3 PM PDT this afternoon for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:37 PM PDTSmall Craft AdvisorySEW32 hr

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.